Iowa, 2011High Wind in Iowa, May 11, 2011
May 11, 2011 · NWS DVN · 1 event in 1 county or zone
An outflow boundary or gust front from a storm 30 to 40 miles west of the area produced some wind damage in Hiawatha, IA during the evening of May 11.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary or gust front from a storm 30 to 40 miles west of the area produced some wind damage in Hiawatha, IA during the evening of May 11.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 6:06 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, May 11, 6:06 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT WED MAY 11 2011
.UPDATE...
THE MCS OVER SOUTH CENTRAL IOWA SHOULD CONTINUE TO MOVE EAST
NORTHEAST THIS EVENING...ENCOUNTERING MORE STABLE AIR OVER THE
NORTH SIDE OF THE COMPLEX WITH TIME. THIS SHOULD CONFINE THE
STRONGEST STORMS TO ALONG AND SOUTH OF INTERSTATE 80 IN IOWA...AND
EVENTUALLY...OVER ALL OF ILLINOIS. I HAVE INCREASED POPS THIS
EVENING IN THE SOUTHWEST AS IT DOES APPEAR LIKELY TO BE IMPACTED
OVER THE NEXT FEW HOURS. SHOULD THIS ACTIVITY INCREASE FURTHER AS
THE LOW LEVEL JET INCREASES...A SIGNIFICANT INCREASE IN POPS AND
QPF WOULD BE WARRANTED OVER A LARGE PORTION OF THE CWA FOR TONIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN
Hazardous weather outlook, May 11, 8:56 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT WED MAY 11 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121500-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
956 AM CDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA FOR TODAY.
LATE THIS MORNING...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
MAINLY WEST OF A LINE FROM BURLINGTON THROUGH CEDAR RAPIDS TO
INDEPENDENCE. A COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL IOWA AND
NORTH CENTRAL MISSOURI MAY MOVE INTO THIS AREA...BUT THE PRIMARY
THREAT FROM THESE STORMS WILL BE SMALL HAIL AND LOCALLY HEAVY
RAINFALL.
THE GREATER RISK FOR SEVERE STORMS WILL BE LATER THIS AFTERNOON
INTO EARLY EVENING AS ANOTHER COMPLEX OF THUNDERSTORMS MAY DEVELOP
AND MOVE NORTH TO NORTHEAST ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL
GREATER THAN ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60
MPH...ALONG WITH LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS ON THURSDAY AS
A STRONG STORM SYSTEM AND COLD FRONT TRACKS SLOWLY ACROSS THE
MIDWEST. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
STORMS OVER MOST OF THE OUTLOOK AREA. THE MAIN THREATS APPEAR TO
BE LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.
DLS
In the hours before
Special weather statement, May 11, 7:49 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
849 PM CDT WED MAY 11 2011
IAZ051-052-063-064-076>078-120245-
BENTON-IOWA-JOHNSON-KEOKUK-LINN-LOUISA-WASHINGTON-
849 PM CDT WED MAY 11 2011
...THUNDERSTORMS WITH GUSTY WINDS...
AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH GUSTY WINDS ALONG A LINE EXTENDING FROM LADORA TO
SIGOURNEY...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
WILLIAMSBURG...PARNELL AND CONROY AROUND 855 PM CDT...
KINROSS AROUND 900 PM CDT...
NORWAY AROUND 905 PM CDT...
WALFORD...WELLMAN AND AMANA AROUND 910 PM CDT...
OXFORD AROUND 915 PM CDT...
CEDAR RAPIDS MUNICIPAL AIRPORT AROUND 920 PM CDT...
WINDS GREATER THAN 35 MPH...ARE EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4211 9230 4218 9147 4168 9137 4118 9140
4124 9223
TIME...MOT...LOC 0148Z 269DEG 32KT 4183 9211 4133 9210
ERVINHigh Wind, Linn
- When
- May 11, 8:24 PM CST
- Where
- Linn forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
A wind gust estimated to be 60 mph blew down some large tree branches in Hiawatha, IA around 924 pm CDT May 11.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307281.